What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 3, 10:15 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 3, 10:15 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1115 AM EDT Wed Jul 3 2019
.UPDATE...
Issued at 1115 AM EDT WED JUL 3 2019
14z sfc shows high pressure in place over the area but once again
this is ineffectual in preventing morning convection and likely
will not stand in the way of additional activity this afternoon.
In fact the SPC has outlined the northern 2/3rds for a marginal
risk of similar storms to yesterday that saw sporadic wind damage
and flooding rains. The timing and extent of the PoPs and QPF
have been adjusted per the latest CAMs and current radar trends.
The main threats have been highlighted in the HWO and messaged in
the social media posts. Otherwise, temperatures are in the upper
70s and lower 80s - outside of the rain cooled spots in the east
and far south. Dewpoints, meanwhile, remain quite elevated in the
lower 70s - sure to add fuel to any of the renewed storms this
afternoon. The fog has dissipated now with winds generally light
out of the southwest. For this updated, in addition to the PoP and
QPF adjustments have touched up the sky cover and added in the
latest T/Td obs and trends. These updated grids have been sent to
the NDFD and web servers along with a freshened set of zones.
UPDATE Issued at 646 AM EDT WED JUL 3 2019
Did a quick update mainly to adjust PoPs this morning based on
current radar trends. Been monitoring some shower and storm
activity to the north in Ohio and also in West Virginia. Some
shower activity has already begun near Elliot County, but outflow
looks to be on the way from Ohio. Expecting this to enter our
northern counties in the next hour or so and with it, an increase
in shower and storm activity. There has been some lightning in
these storms in OH and WV as well, so went ahead and introduced
thunder into the forecast for this morning, mainly in the
northeast. Also ingested the latest observations and blended them
into the morning hours. Current temperatures range from the mid to
upper 60s. Highs today are expected to reach the upper 80s. A new
ZFP was sent. Updates have been sent to NDFD and to the web.
&&
.SHORT TERM...(Today through Thursday)
Issued at 358 AM EDT WED JUL 3 2019
Some high clouds continue to progress over eastern Kentucky late
tonight, with patchy valley fog in the east and southeast as well.
Clouds are likely to increase into the morning as shower chances
increase, but any fog will dissipate by 13Z. Current temperatures
range between the middle 60s in the far eastern valleys to around
70 degrees in west-central Kentucky. With dew points in the upper
60s to around 70 as well as increasing cloud cover, not expecting
temperatures to decrease much more through dawn.
Current surface analysis shows high pressure off to the east and
southeast of the Commonwealth. An upper level ridge has also
persisted over the southeastern CONUS. However, this ridge will
begin to break down today and progress eastward as a few
shortwaves make their way towards the Ohio Valley. The ridge will
eventually be located over the east coast, with the shortwave
troughs over the Ohio Valley, by Thursday afternoon. Meanwhile,
surface high pressure will continue to have a firm hold just to
the southeast of Kentucky through the short term period.
This overall pattern will give way to daily chances for
afternoon/evening showers and thunderstorms. MUCAPE values range
between 2500 and around 3500 J/kg today across eastern Kentucky.
Instability values in general look a bit less tomorrow according
to the NAM and GFS, but will range between 2000 and 3000 J/kg.
However, with the added forcing of shortwave troughs passing over
the Ohio Valley Thursday, an increase in PoPs is likely, and
perhaps even thunderstorm activity, into and through the
afternoon. For both tonight and into Thursday evening, storm
chances are then expected to dwindle into the overnight hours with
the loss of daytime heating, as is typical of a summertime
pattern.
As for temperatures through the short term, highs will continue
to be just above normal today and Thursday with values in the
upper 80s. Lows will follow suit, being in the upper 60s to around
70 degrees.
.LONG TERM...(Thursday night through Tuesday)
Issued at 356 AM EDT WED JUL 3 2019
The models have maintained good agreement regarding an upper level
ridge that will build in across the lower Mississippi Valley and
southern Plains through Friday. This ridge center will then
meander further southwest this weekend, as short wave energy
moves along the U.S./Canadian border, establishing broader
troughing east of the Mississippi River through Monday. By next
Tuesday, the ridge will begin to nudge back to the north, with
recovering heights across the Ohio and Tennessee valleys.
Increasingly unsettled conditions will be on tap across eastern
Kentucky through Saturday, as we become more under the influence
of troughing aloft, and a surface cold front approaches from the
northwest. The greatest overall chance for showers and
thunderstorms will come on Saturday, as the surface front moves
into eastern Kentucky. Good chance to likely PoPs will linger in
our southeast into Sunday, as the front only gradually exits.
Generally drier weather is expected into early next week, as
modest surface high pressure builds in across the Ohio Valley, and
heights recover aloft. Have stayed under the blended guidance for
PoPs for Monday and Tuesday, with Tuesday looking like the
overall drier of the two days. Heat and humidity will also persist
across our area through the period. Highs will average in the mid
to upper 80s through Monday, before approaching the 90 degree mark
once again by Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 722 AM EDT WED JUL 3 2019
Patchy valley fog has affected many of the TAF sites this
morning. Some sites have actually reported dense fog in the last
hour. However, the fog is expected to dissipate around 13Z. The
main concern today will be showers and storms. Some activity has
already begun in northeast Kentucky this morning, but expecting a
ramp up in activity by the afternoon with daytime heating.
Included mention of VCSH for all TAF sites into the afternoon.
Uncertainty still remains in the timing and which TAF sites would
be affected by storms; therefore, did not mention VCTS for now.
Will continue to monitor this during the day for any changes. With
the loss of daytime heating tonight, showers and storms are
likely to decrease for the overnight. Winds, outside of any
storms, will generally be light and variable through the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...CGAL
LONG TERM...GEOGERIAN
AVIATION...CGAL
Hazardous weather outlook, Jul 3, 3:07 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 AM EDT Wed Jul 3 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 AM EDT Wed Jul 3 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms will be possible, mainly this afternoon and
evening. Some storms could produce locally heavy rainfall as well
as gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible at times from Thursday through
Monday, with the highest chances occurring into the weekend. In
general, the most likely times for thunderstorms will be during
the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CGAL/GEOGERIAN
In the hours before
Special weather statement, Jul 3, 1:08 PM EST, 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
208 PM EDT Wed Jul 3 2019
KYZ112-031845-
Breathitt-
208 PM EDT Wed Jul 3 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BREATHITT COUNTY
UNTIL 245 PM EDT...
At 206 PM EDT, a strong thunderstorm was located over Crockettsville,
or 11 miles southwest of Jackson, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jackson, Altro, Bush Branch, Hardshell, Copland, Wolf Coal, Beech,
Frozen Creek, Dalesburg, Quicksand, Canoe, Gentry, Elkatawa,
Inverness, Morris Fork, Haddix, Crockettsville, Saldee, Clayhole and
Smith Branch.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3737 8355 3741 8354 3743 8355 3762 8342
3744 8319 3743 8321 3744 8322 3742 8324
3736 8344 3738 8345 3738 8348 3734 8351
TIME...MOT...LOC 1806Z 231DEG 14KT 3741 8347
RAYSpecial weather statement, Jul 3, 1:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
212 PM EDT Wed Jul 3 2019
KYZ050-051-031900-
Montgomery-Bath-
212 PM EDT Wed Jul 3 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY AND
NORTHWESTERN BATH COUNTIES UNTIL 3 PM EDT...
At 212 PM EDT, a strong thunderstorm was located near Judy, or 7
miles north of Mount Sterling, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Owingsville, Sharpsburg, Ewington, Judy,
Reynoldsville, Sideview, Grassy Lick, Bethel, Flat Creek, Stoops and
Bourbon Furnace.
LAT...LON 3812 8372 3805 8404 3808 8406 3812 8408
3814 8406 3817 8399 3819 8398 3829 8385
TIME...MOT...LOC 1812Z 246DEG 12KT 3816 8400
RAYSpecial weather statement, Jul 3, 1:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
224 PM EDT Wed Jul 3 2019
KYZ069-114-116-031915-
Jackson-Clay-Owsley-
224 PM EDT Wed Jul 3 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OWSLEY...
SOUTHEASTERN JACKSON AND NORTHWESTERN CLAY COUNTIES UNTIL 315 PM
EDT...
At 223 PM EDT, a strong thunderstorm was located over Annville, or 7
miles south of McKee, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
McKee, Turkey Foot, Olin, Egypt, Zekes Point, Shop Branch, Maulden,
Island City, Mummie, Annville, Tyner, Privett, Bradshaw, Mildred,
Elian, Settle Store, Chestnutburg, Shepherdtown, Deese and Datha.
LAT...LON 3725 8394 3726 8402 3735 8410 3751 8387
3732 8369 3724 8394
TIME...MOT...LOC 1823Z 241DEG 13KT 3732 8397
RAY